IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Moral hazard with bounded payments

  • Jewitt, Ian
  • Kadan, Ohad
  • Swinkels, Jeroen M.

We study the moral hazard problem with general upper and lower constraints M on compensation. We characterize the optimal contract and show existence and uniqueness. When minimizing costs for given effort, a principal harmed by M will pay according to M on some range of outcomes; when M reflects limited liability or a minimum wage, the contract is option-like. When the principal also chooses effort, a principal harmed by M might nonetheless never pay according to M. This cannot occur if the cost of inducing effort in the standard principal-agent problem is convex, for which we provide sufficient conditions related to the informativeness of outcome about effort.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/B6WJ3-4SM1TK5-1/2/03b085e6aa772ec23cecbecf2fbe062f
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Economic Theory.

Volume (Year): 143 (2008)
Issue (Month): 1 (November)
Pages: 59-82

as
in new window

Handle: RePEc:eee:jetheo:v:143:y:2008:i:1:p:59-82
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/622869

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Grossman, Sanford J & Hart, Oliver D, 1983. "An Analysis of the Principal-Agent Problem," Econometrica, Econometric Society, vol. 51(1), pages 7-45, January.
  2. Mathias Dewatripont & Patrick Legros & Steven Matthews, 2003. "Moral hazard and capital structure dynamics," ULB Institutional Repository 2013/9629, ULB -- Universite Libre de Bruxelles.
  3. Matthews, Steven A., 2001. "Renegotiating Moral Hazard Contracts under Limited Liability and Monotonicity," Journal of Economic Theory, Elsevier, vol. 97(1), pages 1-29, March.
  4. Ross, Stephen A, 1973. "The Economic Theory of Agency: The Principal's Problem," American Economic Review, American Economic Association, vol. 63(2), pages 134-39, May.
  5. Carlier, G. & Dana, R.-A., 2005. "Existence and monotonicity of solutions to moral hazard problems," Journal of Mathematical Economics, Elsevier, vol. 41(7), pages 826-843, November.
  6. Sappington, David, 1983. "Limited liability contracts between principal and agent," Journal of Economic Theory, Elsevier, vol. 29(1), pages 1-21, February.
  7. Rogerson, William P, 1985. "The First-Order Approach to Principal-Agent Problems," Econometrica, Econometric Society, vol. 53(6), pages 1357-67, November.
  8. Ohad Kadan, 2008. "Stocks or Options? Moral Hazard, Firm Viability, and the Design of Compensation Contracts," Review of Financial Studies, Society for Financial Studies, vol. 21(1), pages 451-482, January.
  9. Park, Eun-Soo, 1995. "Incentive Contracting under Limited Liability," Journal of Economics & Management Strategy, Wiley Blackwell, vol. 4(3), pages 477-90, Fall.
  10. Innes, Robert D., 1990. "Limited liability and incentive contracting with ex-ante action choices," Journal of Economic Theory, Elsevier, vol. 52(1), pages 45-67, October.
  11. Carlier, Guillaume & Dana, Rose-Anne, 2005. "Existence and monotonicity of solutions to moral hazard problems," Economics Papers from University Paris Dauphine 123456789/5371, Paris Dauphine University.
  12. Jewitt, Ian, 1988. "Justifying the First-Order Approach to Principal-Agent Problems," Econometrica, Econometric Society, vol. 56(5), pages 1177-90, September.
  13. Son Ku Kim, 1997. "Limited Liability and Bonus Contracts," Journal of Economics & Management Strategy, Wiley Blackwell, vol. 6(4), pages 899-913, December.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:143:y:2008:i:1:p:59-82. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.